Cases reported "Hyperthyroidism"

Filter by keywords:



Retrieving documents. Please wait...

11/924. hyperthyroidism due to papillary carcinoma of the thyroid--a case report.

    A rare case of papillary carcinoma of the thyroid producing hyperthyroidism is presented. A young patients presented seven years after a thyroid operation with metastatic disease in the cervical lymph nodes and a history of deteriorating vision in the left eye. He also had a lesion in the base of the skull which could not be established to be metastasis from the thyroid cancer. There was clinical and biochemical evidence of hyperthyroidism. Radionuclide scan revealed uptake in the residual thyroid tissue and patchy uptake by the cervical lymph nodes. The patient underwent a complete thyroidectomy and radical neck dissection of the left side and 'berry-picking' of the lymph nodes on the right side. Although the patient became euthyroid post-operatively, his general condition deteriorated and he rapidly lost vision in both eyes before any ablative therapy could be instituted for the tumour in the base of the skull. The patient was lost to follow-up. ( info)

12/924. Remission of insulin autoimmune syndrome in a patient with Grave's disease by treatment with methimazole.

    The patient, a 24-year-old man, had suffered from hunger, sweating, tachycardia and palpitation for three years. He was diagnosed as having Graves' disease (GD) and treated with methimazole (MMI) for 3 months. He noted that palpitation and perspiration seemed to particularly occur when he was hungry, and thus he was examined to determine whether these symptoms were caused by hypoglycemia. As a markedly elevated immunoreactive insulin level and the presence of insulin antibody in serum were found, he was diagnosed as having insulin autoimmune syndrome (IAS). HLA typing revealed the patient to be positive for group Bw62/Cw4/DR4, which is reportedly a specific HLA type in MMI-treated euthyoroid GD patients with IAS. In spite of the continuation of MMI treatment, the % binding of IRI decreased and the hypoglycemic episode disappeared. In contrast to the previously reported MMI induced IAS in GD cases, MMI is unlikely to have exacerbated IAS in the present case, although his HLA combination is identical to that of the previous cases. ( info)

13/924. hypercalcemia accompanied by hypothalamic hypopituitarism, central diabetes inspidus and hyperthyroidism.

    We present here a case of prominent hypercalcemia accompanied by hypothalamic tumor and Graves' disease. A 24-year-old man with hypothalamic tumor showed hypopituitarism, central diabetes inspidus (DI) and hyperthyroidism. nausea, loss of thirst and appetite, and general fatigue were found with the unveiling of hypercalcemia and hypernatremia. parathyroid hormone (PTH) and 1alpha-dihydroxyvitamin D levels were suppressed with a normal range of PTH-related protein values. One-desamino-(8-D-arginine)-vasopressin (DDAVP) and half-saline administration normalized hypernatremia, while hypercalcemia was still sustained. Administration of cortisone acetate and thiamazole reduced the elevated serum Ca level. In the present case, concurrent hyperthyroidism was assumed to accelerate skeletal mobilization of calcium into the circulation. Hypocortisolism and central DI was also considered to contribute, to some extent, to the hypercalcemia through renal handling of Ca. ( info)

14/924. Treatment of hyperthyroidism in down syndrome: case report and review of the literature.

    Thyroid disorders are common in individuals with down syndrome (DS). hyperthyroidism occurs much less frequently than hypothyroidism in this population, but is likely to be underestimated. We report a case of an institutionalized adult male with DS and hyperthyroidism. He was treated with radioactive iodine and, when reviewed 11 weeks later, was found to be markedly hypothyroid. We also review the literature on the three treatment options for hyperthyroidism in DS: surgery, medical treatment, and radiotherapy. We concluded that the place of radioiodine in the treatment of hyperthyroid patients with DS is yet to be defined. ( info)

15/924. Long-term treatment with bromocriptine of a plurihormonal pituitary adenoma secreting thyrotropin, growth hormone and prolactin.

    A 48-year-old female presented with acromegaly, amenorrhea and hyperthyroidism associated with high serum free T4 levels and measurable TSH concentrations. The administration of GHRH induced significant increases in GH, PRL and TSH. Conversely, intravenous infusion of dopamine or oral administration of bromocriptine effectively inhibited GH, PRL and TSH secretion. serum alpha-subunit levels were neither affected by GHRH, dopamine nor bromocriptine. Transsphenoidal surgery was performed and immunostaining of the tissue showed that the adenoma cells were positive for GH, PRL or TSH. The patient was treated with bromocriptine at a daily oral dose of 10 mg after surgery. serum TSH were initially suppressed but returned within reference intervals with persistent normalized free T4 levels. serum PRL became undetectable and GH levels were stable around 6 ng/ml except the periods of poor drug compliance, when serum TSH, GH and PRL levels rose considerably. The patient was followed-up for 10 years without any change in the residual adenoma tissues as detected by magnetic resonance imaging. These findings suggest that long-term bromocriptine therapy is effective in treating the hypersecretory state of a plurihormonal adenoma secreting TSH, GH and PRL. ( info)

16/924. hyperthyroidism: a novel feature of the tubulointerstitial nephritis and uveitis syndrome.

    Tubulointerstitial nephritis and uveitis syndrome presents with either renal or ocular manifestations, and associated weight loss. We report two adolescents with transient hyperthyroidism early in the course of the syndrome. hyperthyroidism may represent an unrecognized feature of the disorder and potentially contributes to the accompanying weight loss. Thyroid function should be evaluated in patients with tubulointerstitial nephritis and uveitis syndrome and symptomatic therapy provided when necessary. ( info)

17/924. inflammation of the cardiac conduction system in a case of hyperthyroidism.

    A 37-year-old female showed signs of hyperthyroidism 2 weeks before death after a partial thyroidectomy was carried out 15 years previously. An examination 3 days before death revealed a normal blood cell count, an increased level of thyroidal hormones, sinus tachycardia and a high blood pressure of 170/90 mm Hg. A hyperthyroidism was diagnosed and therapy with carbimazol (2 x 10 mg) was started but 2 days later fever and chill occurred and before death short phases of unconsciousness and dyspnoea. The autopsy findings showed an interstitial inflammation of the AV-node, the His-bundle and its branches which can correlate with typical ECG changes in hyperthyroidism. ( info)

18/924. amyotrophic lateral sclerosis syndrome and hyperthyroidism: report of 4 patients.

    Four patients with clinical diagnosis of amyotrophic lateral sclerosis syndrome and laboratory results of hyperthyroidism were reported. There were 3 women aged 27, 59, 59 years and 1 man aged 50 years. All of them had symptoms and signs of dysarthria and dysphagia, fasciculations of the tongue, muscle weakness with generalized hyperreflexia. After treatment with antithyroid drugs, motor weakness and dysphagia improved. ( info)

19/924. Coronary spasm with ventricular fibrillation during thyrotoxicosis: response to attaining euthyroid state.

    Although myocardial ischemia may occur in thyrotoxic patients with normal coronary arteries, the mechanism remains unclear. This report describes a woman with hyperthyroidism who had ventricular fibrillation during an apisode of myocardial ischemia. The event was documented with continuous ambulatory electrocardiography. Subsequent angiography revealed normal coronary anatomy with spasm of the right coronary artery that disappeared after ingestion of one sublingual nitroglycerin tablet. The angina, electrocardiographic evidence of myocardial ischemia, ventricular arrhythmias and the patient's need for nitroglycerin were eliminated after she became euthyroid. These findings suggest that coronary spasm may be associated with myocardial ischemia and arrhythmias in a hyperthyroid patient. ( info)

20/924. Severe neutropenia as an adverse effect of methimazole in the treatment of hyperthyroidism.

    Ms. K., a white, 47-year-old female with a history of hyperthyroidism had been treated with methimazole daily for a period of 9 years. She presented with a 2-day history of fever higher than 103 degrees F and cellulitis of the right arm after a scratch injury. White blood cell count (WBC) was noted at 0.4 x 10(3)/microL and neutrophils at 5.6%, indicating agranulocytosis. methimazole was discontinued by the patient with the onset of symptoms. Appropriate intravenous antibiotic therapy and reverse isolation were provided in the acute-care setting, as well as administration of the granulocyte colony-stimulating factor (G-CSF) filgrastim. No recovery of the granulocyte count or improvement of clinical condition was noted until her sixth day of admission, at which time her WBC increased to 2.6 x 10(3)/microL. The administration of intravenous antifungals and antibiotics prevented overwhelming sepsis, while giving the G-CSF the opportunity to stimulate growth of granulocytes to finally fight the offending organisms and save this patient. ( info)
<- Previous || Next ->


Leave a message about 'hyperthyroidism'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.